Alert archive / West Virginia / Tornado Warnings in 2013

Tornado Warning 6, NWS Pittsburgh, PA

July 7, 2013Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this tornado warning at Jul 7, 2013, 12:34 PM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia; Garrett County, Maryland. It was in force for 26 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 12:34 PM EDT (16:34 UTC)
Expired
Jul 7, 2013, 1:00 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Garrett County, MD, Fayette County, PA, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 12:35 PM EDTTSTM WND DMG2 S Reedsville, WVLARGE TREE LIMBS DOWN ON DOGTOWN RD
Jul 7, 12:35 PM EDTTSTM WND DMGKingwood, WVTREES DOWN BLOCKING ROUTE 72
Jul 7, 12:44 PM EDTTSTM WND DMG5 N Kingwood, WVMULTIPLE TREES AND TREE LIMBS DOWN
Jul 7, 12:45 PM EDTTSTM WND DMGKingwood, WVMULTIPLE TREES....ELECTRIC POLES AND POWER LINES DOWN IN AND AROUND KINGWOOD
Jul 7, 12:45 PM EDTTSTM WND DMGValley Point, WVLARGE LIMBS AND TREES DOWN
Jul 7, 12:50 PM EDTTSTM WND DMGAlbright, WVTREE UPROOTED IN BACKYARD
Jul 7, 12:50 PM EDTTSTM WND DMGTerra Alta, WVMULTIPLE TREE LIMBS DOWN
Jul 7, 12:50 PM EDTTSTM WND DMGTunnelton, WVMULTIPLE TREES...ELECTRIC POLES AND WIRES DOWN IN AND AROUND TUNNELTON
Jul 7, 12:58 PM EDTTSTM WND DMGMchenry, MDTREES REPORTED DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WFUS51 KPBZ 071634
TORPBZ
MDC023-PAC051-WVC061-077-071700-
/O.NEW.KPBZ.TO.W.0006.130707T1634Z-130707T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
  PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHEASTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 100 PM EDT

* AT 1231 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR KINGWOOD...AND WAS MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASONTOWN...          TUNNELTON...          KINGWOOD...
  TERRA ALTA...         VALLEY POINT...       BRUCETON MILLS...
  CRANESVILLE...        SWALLOW FALLS STATE PARK...
  HAZELTON...           MCCOMAS BEACH...      MCHENRY...
  DEEP CREEK LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3976 7947 3950 7920 3934 7976 3953 7991
TIME...MOT...LOC 1634Z 235DEG 41KT 3949 7973

$$
34
2 follow-up statements
727 
WWUS51 KPBZ 071652
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT SUN JUL 7 2013

PAC051-WVC061-071702-
/O.CAN.KPBZ.TO.W.0006.000000T0000Z-130707T1700Z/
MONONGALIA WV-FAYETTE PA-
1252 PM EDT SUN JUL 7 2013

...THE TORNADO WARNING IS CANCELLED FOR FAYETTE AND MONONGALIA
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3972 7954 3956 7929 3942 7965 3956 7978
TIME...MOT...LOC 1652Z 235DEG 41KT 3961 7951

$$

MDC023-WVC077-071700-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-130707T1700Z/
GARRETT MD-PRESTON WV-
1252 PM EDT SUN JUL 7 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR PRESTON
AND GARRETT COUNTIES...

AT 1248 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CRANESVILLE...AND WAS MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRANESVILLE...        VALLEY POINT...       KINGWOOD...
  HAZELTON...           MCHENRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3972 7954 3956 7929 3942 7965 3956 7978
TIME...MOT...LOC 1652Z 235DEG 41KT 3961 7951

$$
34
379 
WWUS51 KPBZ 071702
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT SUN JUL 7 2013

MDC023-WVC077-071708-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-130707T1700Z/
GARRETT MD-PRESTON WV-
102 PM EDT SUN JUL 7 2013

...THE TORNADO WARNING HAS EXPIRED FOR PRESTON AND GARRETT
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3972 7954 3956 7929 3942 7965 3956 7978
TIME...MOT...LOC 1658Z 235DEG 41KT 3965 7943

$$
34

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 7, 11:40 AM EDT, 54 minutes earlier.

Area forecast discussion, Jul 7, 11:40 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SUN JUL 7 2013

.SYNOPSIS...
SOUTHERLY FLOW...AHEAD OF AN UPPER LOW...WILL INCREASE SHOWER AND
THUNDERSTORM CHANCES TODAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SEMI-RESIDENT UPPER LEVEL LOW THAT HAS BEEN OVER THE MID-
MISSISSIPPI VALLEY FOR THE BETTER PART OF A WEEK HAS FINALLY
STARTED TO EEK ITS WAY EASTWARD INTO THE LOWER OHIO VALLEY. AHEAD
OF THIS...A DEEP SUBTROPICAL MOISTURE PLUME CONTINUES TO EVOLVE
OVER WEST VIRGINIA AND INTO FAR EASTERN OHIO THIS MORNING...JUST
NOW STARTING TO EDGE INTO OUR AREA. HEAVY RAINFALL CAN BE NOTED ON
THE REGIONAL RADAR MOSAIC OVER EASTERN KENTUCKY AND INTO WESTERN
WEST VIRGINIA...WHERE SEVERAL SITES HAVE RECEIVED WELL OVER AN
INCH OF RAIN IN THE PAST SIX HOURS. WITH THE NORTHEASTWARD
EVOLUTION OF THIS PLUME THROUGH THE DAY...AS WELL AS ADDITIONAL
CONVECTIVE DEVELOPMENT AND THE TRACK OF A LOW LEVEL CONVERGENCE
MAXIMA ON THE NAM/CANADIAN FROM WESTERN WEST VIRGINIA TOWARD
SOUTHWESTERN PENNSYLVANIA...HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
ARE QUITE LIKELY TO TRACK NORTHEASTWARD INTO THE AREA THROUGH THE
DAY. OVERALL QPF AMOUNTS STILL SEEM LIKELY TO BE RATHER MODERATE
WITH WIDESPREAD HALF TO THREE QUARTER INCH AMOUNTS IN THE FLASH
FLOOD WATCH AREA...HOWEVER AREAS THAT SEE BETTER CONVECTIVE
TRAINING THROUGH THE DAY WILL POSSIBLY SEE MULTIPLES OF THESE
TOTALS. AS SUCH...THE FLASH FLOOD WATCH STILL SEEMS PRUDENT AND
WILL BE CONTINUED. HOWEVER...GIVEN THAT THE AREA WITH THE MOISTURE
PLUME IS NOW PUSHING EASTWARD OUT OF OHIO...THE FLASH FLOOD WATCH
HAS BEEN CANCELLED THERE.  FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
DEEP MOISTURE WILL BE PUSHED EASTWARD THIS EVENING AS THE 50H LOW
CROSSES THE REGION TONIGHT. ATMOSPHERE QUICKLY STABILIZES AND
SHOWER/STORM CHANCES WILL DECREASE.

50H LOW OPENS UP OVER WESTERN PA LATE TONIGHT AND THE AREA
IMMEDIATELY EXPERIENCE HEIGHT RISES BEHIND THE EXITING WAVE.
EVEN THOUGH THE PERSISTENT UPPER LEVEL SYSTEM FINALLY SHIFTS
EASTWARD...THERE WILL BE LITTLE CHANGE TO THE WARM AND HUMID
CONDITIONS. SUNSHINE IS EXPECTED MONDAY AS THE DEEP MOISTURE WILL
EVACUATE...BUT WITH A DESTABILIZING ATMOSPHERE...MORE SHOWER AND
STORM ACTIVITY WILL NEED TO BE INCLUDED MONDAY. NO REAL WAVE TO
ALLOW FOR PRECISE PLACEMENT OR TIMING OF ACTIVITY.

MONDAY'S CONVECTION WILL DECREASE MONDAY NIGHT WITH THE LOSS OF
SURFACE HEATING.

TUESDAY LOOKS QUITE SIMILAR TO MONDAY SO WILL CONTINUE HIGH CHC
POPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SEVERAL MORE DISTURBANCES WILL MOVE THROUGH THE RELATIVELY ZONAL
FLOW...KEEPING SHOWER AND STORM CHANCES IN THE FORECAST FOR THE
LONG TERM PD. THERE CONTINUE TO BE TIMING ISSUES BETWEEN MODELS
WITH THE MAIN FRONTAL PASSAGE DURING THE SECOND HALF OF THE WEEK.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
GENERAL VFR CONDITIONS ARE EXPECTED OVERNIGHT...ALTHOUGH
INTERMITTENT MVFR CONDITIONS ARE POSSIBLE. HAVE GONE A BIT MORE
PESSIMISTIC WITH 06Z TAFS...CONSIDERING TROPICAL NATURE OF
RAINFALL COULD LOWER BOTH CEILINGS AND VISIBILITIES. LATEST HI-RES
MODELS ARE SHOWING THAT MANY LOCATIONS COULD SEE A FEW HOURS OF
MODERATE TO HEAVY RAIN...FOLLOWED BY MORE SCATTERED SHOWERS. HAVE
ALSO REMOVED VCTS FOR TERMINALS NORTH AND WEST...WHERE INSTABILITY
VALUES DO NOT APPEAR TO BE AS FAVORABLE FOR THUNDERSTORMS
DEVELOPMENT.

OUTLOOK.../MONDAY THROUGH THURSDAY/...
ALTHOUGH RAIN CHCS WL BGN TO DIMINISH...SCT SHWRS MAY YIELD
RESTRICTION UNDR CROSSING DISTURBANCES ON MONDAY AND TUESDAY.
RAINFALL IS MORE LIKELY WEDNESDAY AND THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ021>023-029-031-
     073>076.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ002>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jul 7, 4:41 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT SUN JUL 7 2013

OHZ039>041-048-049-057-058-PAZ007>009-013-080845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
MERCER-VENANGO-FOREST-LAWRENCE-
441 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ050-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-080845-
GARRETT-JEFFERSON OH-BELMONT-NOBLE-MONROE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
441 AM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 7, 12:16 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1216 PM EDT SUN JUL 7 2013

MDZ001-PAZ031-075-076-WVZ021>023-041-071715-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
1216 PM EDT SUN JUL 7 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...GARRETT...
MONONGALIA...NORTHWESTERN TUCKER...PRESTON...SOUTHEASTERN FAYETTE AND
SOUTHEASTERN GREENE COUNTIES...

AT 1210 PM EDT...A STRONG THUNDERSTORM WAS ALONG A LINE FROM
EVERETTVILLE TO 3 MILES NORTHEAST OF GRAFTON TO PHILIPPI...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WINFIELD...           RIVESVILLE...         MCCURDYVILLE...
  EVERETTVILLE...       CASSVILLE...          BROWNS CHAPEL...
  GLADESVILLE...        WESTOVER...           STAR CITY...
  MORGANTOWN...         NEWBURG...            DELLSLOW...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
MAY BE HAZARDOUS IN HEAVY RAIN. DO NOT ATTEMPT TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY A VEHICLE
AWAY.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3948 7906 3940 7914 3915 7983 3923 7981
      3925 7986 3930 7990 3943 7990 3944 7995
      3939 8007 3962 8019 4006 7947 4002 7931
      3986 7941 3982 7936 3978 7936 3978 7938
      3973 7938 3972 7893

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:47 PM EDTSpecial Weather StatementPBZJefferson58 min
Jul 6, 9:41 PM EDTSpecial Weather StatementPBZJefferson49 min
Jul 6, 9:50 PM EDTSevere Thunderstorm WarningPBZJefferson25 min
Jul 7, 12:16 PM EDTSpecial Weather StatementPBZFayette59 min
Jul 7, 12:27 PM EDTSevere Thunderstorm WarningPBZFayette63 min
Jul 7, 1:51 PM EDTSpecial Weather StatementPBZTucker24 min

Nearby

Tornado Warnings in West Virginia, 2013Tornado Warnings in Pennsylvania, 2013Tornado Warnings in Maryland, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.